Geometric generalization of Gaussian period relations with application in Noether’s problem for meta-cyclic groups. (English) Zbl 1081.12002

This article studies Noether’s problem over \(\mathbb{Q}\) for metacylic groups. Let \(K=\mathbb{Q}(x_1, \dots, x_n)\) be the field of rational functions in \( n\) variables on which the symmetric group \(S_n\) of degree \(n\) acts through the permutation of the variables, and let \(G\) be a transitive subgroup of \(S_n\). Noether’s problem for \(G\) over \(\mathbb{Q}\) asks whether the fixed field \(K^G\) of \(G\)-invariant elements of \(K\) is again a rational function field over \(\mathbb{Q}\). In the case when it is rational, one also wants to obtain an explicit construction a set of independent generators of \(K^G\) over \(\mathbb{Q}\), from which one can obtain a \(\mathbb{Q}\)-generic \(G\)-polynomial. Noether’s problem has been studied by a number of authors in the case of abelian groups, but little is known for nonabelian groups beyond the classical case of \(G = S_n\) where the fixed field is generated by the symmetric polynomials. In this article it is shown that Noether’s problem has an affirmative answer for dihedral groups of order \(2n, n \leq 6\) and for the Frobenius group \(F_{20}\) of order 20. The solution given provides explicit constructions of independent generators of the fixed fields. The method employed is described by the authors as a geometric generalization of Gaussian period relations, working on a case-by-case basis and employing direct computation with the assistance of MAPLE and Mathematica.


12F12 Inverse Galois theory
12F10 Separable extensions, Galois theory


Maple; Mathematica
Full Text: DOI


[1] S. Endo and T. Miyata, Invariants of finite abelian groups, J. Math. Soc. Japan 25 (1973), 7-26. · Zbl 0245.20007
[2] K. Hashimoto and A. Hoshi, Families of cyclic polynomials obtained from geometric generalization of Gaussian period relations, to appear in Math. Comp. · Zbl 1082.11069
[3] C. Jensen, A. Ledet and N. Yui, Generic polynomials, constructive aspects of the inverse Galois problem , Mathematical Sciences Research Institute Publications, 45 (2002), Cambridge. · Zbl 1042.12001
[4] G. Kemper, A constructive approach to Noether’s Problem, Manuscripta Math. 90 (1996), 343-363. · Zbl 0865.12005
[5] G. Kemper and E. Mattig, Generic polynomials with few parameters, J. Symbolic Comp. 30 (2000), 843-857. · Zbl 0974.12004
[6] D. H. Lehmer and E. Lehmer, The Lehmer project, Math. Comp. 61 (1993), 313-317. · Zbl 0789.11059
[7] E. Lehmer, Connection between Gaussian periods and cyclic units, Math. Comp. 50 (1988), 535-541. · Zbl 0652.12004
[8] H. W. Lenstra, Rational functions invariant under a finite abelian group, Invent. Math. 25 (1974), 299-325. · Zbl 0292.20010
[9] H. W. Lenstra, Rational functions invariant under a cyclic group, Queen’s Papers in Pure and Appl. Math. 54 (1980), 91-99. · Zbl 0453.12008
[10] T. Maeda, Noether’s problem for \(A_5\), J. Algebra 125 (1989), 418-430. · Zbl 0697.12018
[11] G. Malle and B. H. Matzat, Inverse Galois Theory , Springer Monographs in Mathematics, Springer, (1999). · Zbl 0940.12001
[12] K. Masuda, On a problem of Chevalley, Nagoya Math. J. 8 (1955), 59-63. · Zbl 0065.02601
[13] K. Masuda, Application of theory of the group of classes of projective modules to existence problem of independent parameters of invariant, J. Math. Soc. Japan 20 (1968), 223-232. · Zbl 0159.33803
[14] E. Noether, Gleichungen mit vorgeschriebener Gruppe, Math. Ann. 78 (1918), 221-229. · JFM 46.0135.01
[15] R. Schoof and L. C. Washington, Quintic polynomials and real cyclotomic fields with large class numbers, Math. Comp. 50 (1988), 543-556. · Zbl 0649.12007
[16] J-P. Serre, Topics in Galois Theory , Research Notes in Mathematics, 1 (1992), Jones and Bartlett Publishers. · Zbl 0746.12001
[17] R. G. Swan, Invariant rational functions and a problem of Steenrod, Invent. Math. 7 (1969), 148-158. · Zbl 0186.07601
[18] R. G. Swan, Noether’s Problem in Galois Theory, Emmy Noether in Bryn Mawr (1983), Springer, 21-40. · Zbl 0538.12012
[19] F. Thaine, Properties that characterize Gaussian periods and cyclotomic numbers, Proc. Amer. Math. Soc. 124 (1996), 35-45. · Zbl 0862.11059
[20] F. Thaine, On the coefficients of Jacobi sums in prime cyclotomic fields, Trans. Amer. Math. Soc. 351 (1999), 4769-4790. · Zbl 0944.11036
[21] F. Thaine, Families of irreducible polynomials of Gaussian periods and matrices of cyclotomic numbers, Math. Comp. 69 (2000), 1653-1666. · Zbl 0989.11055
[22] F. Thaine, Jacobi sums and new families of irreducible polynomials of Gaussian periods, Math. Comp. 70 (2001), 1617-1640. · Zbl 0989.11056
[23] V. E. Voskresenskiĭ, On the question of the structure of the subfield of invariants of a cyclic group of automorphisms of the field \(\mathbb{Q}(x_1,\ldots,x_n)\) (Russian). Izv. Akad. Nauk SSSR Ser. Mat. 34 (1970), 366-375. English translation : Math. USSR-Izv. 4 (1970), 371-380. · Zbl 0216.32402
[24] V. E. Voskresenskiĭ, Fields of invariants of abelian groups (Russian). Uspekhi Mat. Nauk 28 (1973), 77-102. English translation: Russian Math. Surveys 28 (1973), 79-105.
[25] V. E. Voskresenskiĭ, Algebraic groups and their birational invariants , Translations of Mathematical Monographs 179 (1998), Amer. Math. Soc. · Zbl 0974.14034
[26] S. Wolfram, The Mathematica book. Fourth edition , Wolfram Media, Inc., Cambridge University Press, (1999). · Zbl 0924.65002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.